Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 74, NWS Indianapolis, IN

May 29, 2019Jackson County, Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 29, 2019, 10:39 PM EDT for Jackson County, Lawrence County, Indiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2019, 10:39 PM EDT (02:39 UTC)
Expired
May 29, 2019, 10:59 PM EDT
In force
20 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, IN, Lawrence County, IN

The radar

The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

804 
WUUS53 KIND 300239
SVRIND
INC071-093-300330-
/O.NEW.KIND.SV.W.0074.190530T0239Z-190530T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1039 PM EDT Wed May 29 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lawrence County in south central Indiana...
  Jackson County in south central Indiana...

* Until 1130 PM EDT.

* At 1039 PM EDT, a severe thunderstorm was located 11 miles east of
  Bedford, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Seymour, Brownstown, Medora, Vallonia, Norman, Pleasant View,
  Freetown, Kurtz and Cortland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 8633 3899 8632 3901 8632 3905 8609
      3905 8608 3904 8608 3904 8597 3883 8589
      3879 8615 3878 8618 3878 8620 3877 8622
      3878 8623 3877 8624 3876 8626 3877 8626
      3877 8628 3876 8629 3875 8632
TIME...MOT...LOC 0239Z 250DEG 26KT 3888 8628 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
1 follow-up statement
866 
WWUS53 KIND 300259
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1059 PM EDT Wed May 29 2019

INC071-093-300309-
/O.CAN.KIND.SV.W.0074.000000T0000Z-190530T0330Z/
Lawrence IN-Jackson IN-
1059 PM EDT Wed May 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAWRENCE AND
JACKSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3899 8633 3899 8632 3901 8632 3905 8609
      3905 8608 3904 8608 3904 8597 3883 8589
      3879 8615 3878 8618 3878 8620 3877 8622
      3878 8623 3877 8624 3876 8626 3877 8626
      3877 8628 3876 8629 3875 8632
TIME...MOT...LOC 0258Z 250DEG 26KT 3893 8610 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:40 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 29, 7:40 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
740 PM EDT Wed May 29 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 245 PM EDT Wed May 29 2019

A frontal system is expected to linger over the local area into
Thursday, before getting pushed off to the southeast. Another
frontal system may affect the area around Saturday. High pressure is
expected by early next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 245 PM EDT Wed May 29 2019

Scattered convection may develop later this afternoon and evening
over the area in the wake of earlier activity, along and south of a
cold front. Air mass is destabilizing fairly rapidly upstream over
southern Illinois into southwest Indiana, where cloud cover has
thinned out, so expecting at least some destabilization locally this
afternoon. This morning's upper air indicates adequate deep layer
shear exists for strong organized convection, although lapse rates
as quite a bit weaker than they have been recently.

Appears the better threat for shower and thunderstorm activity will
begin arriving from the southwest in the 300200Z-300500Z time frame,
as convection currently over the southern Plains begins moving into
the area. The better severe threat may be with this activity, as
deep layer shear will be a little higher tonight. However,
confidence is low as to the intensity and coverage of convection
later tonight, as this will depend on amount of destabilization that
occurs this afternoon. Model data does suggest quite a bit of strong
lift is possible later tonight, so heavy rainfall may be a threat if
convection can hold together.

Low level thicknesses suggest the GFS MOS lows for tonight look OK.

&&

.SHORT TERM /Thursday through Saturday/...
Issued at 245 PM EDT Wed May 29 2019

Strong lift and widespread precipitation may still be occurring
during the morning hours of Thursday, as a 30 kt low level jet
passes near the Ohio River. Will hold onto high PoPs during the
morning hours, and then taper them off into the chance category by
afternoon as the low level jet pushes off to the east. Models
suggest there may be some convection Thursday afternoon and evening,
along the trailing frontal system. However, amount of convective
development Thursday afternoon will depend on how widespread the
precipitation is during Thursday morning. For now, will keep some
chance PoPs in the forecast through most of Thursday night.

Developing northwest upper flow should allow for a drier and more
stable air mass to advect into the area by Friday. Will trend
towards a dry forecast for Friday and Friday night.

Models suggest a disturbance with the northwest flow may drop into
the area on Saturday. Will go with chance PoPs at that time.

Progged low level thicknesses suggest the GFS MOS temperature
guidance for Wednesday, Wednesday night, and Thursday, may be too
warm. Will nudge down the guidance a category or so in those
periods.

&&

.LONG TERM (Saturday night through Wednesday)...
Issued at 250 PM EDT Wed May 29 2019

A pair of systems in northwest flow aloft will necessitate the need
for blend PoPs Saturday night and again for the middle of next week.
Otherwise, surface high pressure should provide mostly dry weather.

Given the northwest flow, look for comfortable slightly below normal
temperatures with highs mostly in the 70s.

&&

.AVIATION /Discussion for the 30/00Z TAF Issuance/...

Issued at 727 PM EDT Wed May 29 2019

Conditions will fluctuate between VFR and MVFR throughout the TAF
period as periods of showers and thunderstorms move through the
area. However, confidence is not high enough to mention
thunderstorms at KIND at this time through Thu 06Z, will continue
to monitor and adjust with future updates. Meanwhile, winds will
generally be south/southwesterly at 5 to 10 kts with some gusts up
to 20 kts tomorrow afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....50
AVIATION...TDUD
Hazardous weather outlook, May 29, 4:27 PM EDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
427 PM EDT Wed May 29 2019

INZ021-028>031-035>049-051>057-060>065-067>072-301000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
427 PM EDT Wed May 29 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorm activity is possible through tonight. Severe
storms are possible, mainly tonight.

Hazards: Damaging winds...large hail...isolated tornadoes...locally
torrential rain producing flooding...and frequent lightning.

Timing: Best threat for severe storms appears to be after about 1000
PM EDT.

Discussion: Scattered showers and thunderstorms are possible through
the early evening hours, along a frontal zone. The threat for more
widespread rain and thunderstorms may move into the area later this
evening and overnight, as an upper disturbance interacts with the
front. Heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorms are possible over all or parts of the area
at times through Thursday night, around Saturday and Saturday night,
and next Tuesday. A few strong storms are possible Thursday. Heavy
rainfall causing flooding will be a concern through midday Thursday.

Discussion: Low pressure will track along a frontal boundary across
the area Thursday...bringing heavy rain and the potential for
flooding. The front will finally shift south of the area early
Friday. A second cold front will drop into the area from the north
over the weekend with a renewed threat for showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 29, 7:17 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      2 NNE FAIRBANKS         39.24N 87.51W
05/29/2019                   SULLIVAN           IN   LAW ENFORCEMENT

            STATE ROUTE 63 FROM THE VIGO COUNTY LINE
            SOUTH TO STATE ROUTE 48 FLOODED. UP TO TWO
            FEET OF WATER IN PLACES.

&&
Local storm report, May 29, 7:22 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      2 NNE FAIRBANKS         39.24N 87.51W
05/29/2019                   SULLIVAN           IN   LAW ENFORCEMENT

            STATE ROUTE 63 FROM THE VIGO COUNTY LINE
            SOUTH TO STATE ROUTE 48 FLOODED. UP TO TWO
            FEET OF WATER IN PLACES.

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:45 PM EDTFlash Flood WarningINDSullivan, Vigo3 hr
May 29, 10:10 PM EDTSevere Thunderstorm WarningINDBrown23 min
May 29, 11:18 PM EDTAreal Flood AdvisoryINDGreene, Lawrence, Martin, Monroe3 hr
May 29, 11:22 PM EDTAreal Flood AdvisoryINDDaviess, Martin3 hr
May 29, 11:51 PM EDTFlash Flood WarningINDDaviess, Martin3 hr
May 30, 12:23 AM EDTAreal Flood AdvisoryINDJackson3 hr
May 30, 7:57 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike5 days
May 30, 7:57 AM EDTRiver Flood WarningINDGibson, Knox6 days
May 30, 7:57 AM EDTRiver Flood WarningINDGibson, Knox, Posey6 days
May 30, 10:29 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike24 hr
May 30, 4:09 PM EDTSevere Thunderstorm WarningINDHoward24 min
May 30, 6:18 PM EDTSevere Thunderstorm WarningINDClinton, Hamilton, Tipton42 min
May 30, 7:49 PM EDTSevere Thunderstorm WarningINDHenry26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.